Heat, Shelby
- When
- July 1, 12:00 AM CST to July 2, 7:00 PM CST
- Where
- Shelby forecast zone
- Reported by
- ASOS
- Coordinates
- 31.792, -94.145 (the zone’s center; the record gives no point)
An upper level ridge became centered over East Texas, North Louisiana, and into the Northern Gulf of Mexico to start the month of July, with strong sinking motion beneath the ridge contributing to temperatures climbing into the mid and upper 90s across Deep East Texas. When combined with the high humidity, heat indices ranged from 105-110 degrees July 1st-2nd.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
An upper level ridge became centered over East Texas, North Louisiana, and into the Northern Gulf of Mexico to start the month of July, with strong sinking motion beneath the ridge contributing to temperatures climbing into the mid and upper 90s across Deep East Texas. When combined with the high humidity, heat indices ranged from 105-110 degrees July 1st-2nd.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jun 30, 11:37 PM CST, 23 minutes earlier.
Area Forecast Discussion
National Weather Service Shreveport LA
1237 AM CDT Sat Jul 1 2023
...New AVIATION...
.UPDATE...
Issued at 926 PM CDT Fri Jun 30 2023
As of 9:30 PM CDT, temperatures across the region are still in
the upper 80s, and lower 90s. According to the SHV RTP product
this evening, multiple locations were close to hitting the 100 deg
F mark, but Monroe was the only site to reach it and exceed it by
recording a maxT of 101 deg F. This is one degree short of the
current record for June 30th of 102 deg F set in 1931 and then
tied in 1969.
Forecast this evening continues to remain on track with no
significant changes needed at this time outside of adjusting
hourlies to match latest trends. A complex of thunderstorms about
350 miles west of Shreveport, situated across central Texas, will
not reach us, but upper-level cloud debris should start to enter
the western and northwest zones through the overnight. How far
east the clouds make it is still up for debate and will be
monitored overnight.
The previous Excessive Heat Warning from this afternoon was
allowed to expire with a Heat Advisory in place areawide through
7 AM CDT Saturday. The plan for now is to allow for that product
to expire at 7 AM with a new Heat Advisory to go into effect
starting at 10 AM CDT that will not be areawide. The overnight
team will discuss the prospects of any upgrades or possible
additions to the current and projected heat products and will have
that issued by the morning package. /RK
&&
.SHORT TERM...
(This evening through Saturday Night)
Issued at 215 PM CDT Fri Jun 30 2023
Another day, another forecast dominated by the ridge. Thankfully,
it looks like the ridge will begin to break down into the weekend.
Although, that won't entirely be an end to the wicked temperatures
across the region. The Excessive Heat warning remains in effect
until 8PM tonight, and will get replaced into tomorrow with a Heat
Advisory. I was even able to trim some of the Heat Advisory, as it
looks like heat index values may be below 105 degrees, especially
along and north of I-30. The breakdown of that ridge will be
attributed to a strong trough moving through the Midwest. This
trough may even effect the weather in our northern zones, with
rain chances returning to the forecast into Sunday morning. With
the apex of the ridge shifting east, afternoon highs will cool
down just a touch, with highs anticipated in the upper-90s
tomorrow. This is a trend that will also continue into the long-
term, with additional cloud cover and rain chances anticipated.
/44/
&&
.LONG TERM...
(Sunday through next Thursday)
Issued at 215 PM CDT Fri Jun 30 2023
By Sunday, an advancing upper-level trough across the mid-section of
the country will allow for further weakening of the upper ridge axis
which has held firm across our region for much of late June. Despite
this initial sign of a pattern shift, we will likely maintain mid to
upper 90s for high temperatures on Sunday before a more gradual drop
off in temperatures through next week as the ridge further retreats
down along the Gulf coast and eventually over the Florida peninsula
late in the week.
The upper trough will help usher a weak frontal boundary south into
our far northern zones by late Sunday into Monday, providing some
low-end rain chances across the northern half of the region. As the
week progresses, expect a gradual uptick in rain chances due to the
presence of a shear axis which will develop as the region maintains
a firm position between the two ridge axes to our east and west. We
won't exactly lose the heat and humidity, however, but it should at
least be tempered slightly by the increase in cloud cover and daily
afternoon convection which should take up more residence by mid to
late week.
Although the early week front is expected to wash out to our north
rather quickly, another late week cold front may have a bit more
steam as it enters the Southern Plains late Thursday into Friday.
This will likely help to further enhance rain chances during the
late week timeframe and help trim a few more degrees off of high
temperatures by the end of the week.
/19/
&&
.AVIATION...
(06Z TAFS)
Issued at 1227 AM CDT Sat Jul 1 2023
For the 01/06Z TAFs, aside from a few areas of high clouds, SKC
prevail across area airspace tonight. High cloud cover will
increase from the west by 01/12Z, followed by a more densely
packed cloud deck spreading east ahead of an area of convection
in western Texas. Uncertainty remains as to the extent of the
coverage once the denser cloud deck reaches ArkLaTex airspace,
thus have elected to prevail FEW high clouds, transitioning to SCT
lower end VFR by 01/18Z. Winds will remain southwesterly
throughout the TAF period at sustained speeds of between 5 and 10
kts with a few gusts of up to 15 kts, primarily across northern
airspace during the afternoon hours.
/26/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 100 80 97 78 / 0 0 10 10
MLU 100 78 97 77 / 10 10 10 20
DEQ 97 74 95 72 / 0 10 30 30
TXK 100 78 99 76 / 0 10 20 20
ELD 98 76 96 74 / 0 10 20 20
TYR 97 79 97 77 / 0 10 10 10
GGG 98 78 97 77 / 0 0 10 10
LFK 98 77 97 77 / 0 0 10 10
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory until 7 AM CDT this morning for ARZ050-051-059>061-
070>073.
Heat Advisory from 10 AM this morning to 8 PM CDT this evening
for ARZ061-071>073.
LA...Heat Advisory until 7 AM CDT this morning for LAZ001>006-010>014-
017>022.
Heat Advisory from 10 AM this morning to 8 PM CDT this evening
for LAZ001>006-010>014-017>022.
OK...Heat Advisory until 7 AM CDT this morning for OKZ077.
TX...Heat Advisory until 7 AM CDT this morning for TXZ096-097-108>112-
124>126-136>138-149>153-165>167.
Heat Advisory from 10 AM this morning to 8 PM CDT this evening
for TXZ149>153-165>167.
&&
SHORT TERM...44
LONG TERM....19
AVIATION...26Hazardous Weather Outlook National Weather Service Shreveport LA 1238 PM CDT Fri Jun 30 2023 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096- 097-108>112-124>126-136>138-149>153-165>167-011745- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto- Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant- Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass- Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola- Nacogdoches-Shelby-Angelina-San Augustine- 1238 PM CDT Fri Jun 30 2023 ...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM CDT THIS EVENING... ...HEAT ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 7 AM CDT SATURDAY... This Hazardous Weather Outlook is for south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, southeast Oklahoma, east Texas and northeast Texas. .DAY ONE...This afternoon and tonight. Dangerous heat is forecast today across the entire Four-State Region with ambient temperatures near 100 degrees. When temperatures are combined with the humidity, look for afternoon heat indices to climb near 110 degrees or higher. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The intense heat will continue through at least the first half of the upcoming weekend. A Heat Advisory is currently in effect for the southeast half of the region on Saturday with this possibly needing to be extended into Sunday as well. Thunderstorm chances return to portions of the Four-State Region on Sunday, but especially in the early and middle portions of next week which should help to lower temperatures slightly. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. 19
The national radar mosaic for the moment the first event began.
5 heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1100421, 1100422, 1100423, 1100424, 1100425.